Medicines

The rise in checkpoint inhibitor skin reactions may have an upside


Dermatologists are being urged to be vigilant for cutaneous immune‐related adverse effects (irAEs) that are becoming more apparent with the increasing use of immune checkpoint inhibitors (ICIs) in cancers.

According to a Commentary in the British Journal of Dermatology, the PD‐1 inhibitors are now a first-line option in metastatic melanomas and also show significant potential in the treatment of advanced‐stage squamous and Merkel cell carcinomas.

But their effectiveness comes at a high financial cost and increasing reports of cutaneous toxicities such as lichenoid eruptions, eczema and vitiligo.

The author was responding to an article describing two case reports of subacute cutaneous lupus erythematosus and dermatomyositis following anti-PD‐1 therapy.

One patient showed resolution of their cutaneous symptoms after stopping the anti-PD-1 therapy and treatment with systemic and topical steroids, photoprotection and hydroxychloroquine. The other patient had a protracted course of a cutaneous eruption that eventually resolved with topical and systemic steroids and photoprotection.

The novel cutaneous autoimmune reaction associated with PD‐1 inhibition “highlights the role of the dermatologist in the correct diagnosis and management of the cutaneous eruption, an issue which is likely to be encountered with ever‐increasing frequency given the exponential rise in the use of immune checkpoint inhibitors,” the commentary said.

However there may also an upside to the development of cutaneous irAEs, it noted, with one study showing better progression free survival among patients with reaction compared to those without reactions.

Similarly, an Australian study of 82 melanoma patients treated with pembrolizumab or nivolumab has found an association between the development of at least one of three cutaneous irAEs and improved progression-free survival.

Clinicians in the Department of Dermatology, Westmead Hospital, Sydney, found 42% of patients had at least one target skin reaction. One-third of individuals developed their skin reaction within six months.

The study found the risk of disease progression or death was lower for individuals who developed at least one cutaneous irAEs (HR 0.46).

The findings are published in the Journal of the American Academy of Dermatology.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic